Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 24, 2004, 9:48 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 9:48 PM CDT (02:48 UTC)
- Expired
- May 24, 2004, 10:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Hancock County, IL, McDonough County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
538 WUUS53 KDVN 250248 SVRDVN ILC067-109-250330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 949 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 1030 PM CDT * AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF BLANDINSVILLE TO 14 MILES SOUTH OF COLMAR...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST OF BURLINGTON TO 20 MILES SOUTHEAST OF CARTHAGE...AND MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SCIOTA BY 955 PM CDT MACOMB AND GOOD HOPE BY 1000 PM CDT INDUSTRY AND BARDOLPH BY 1005 PM CDT PRAIRIE CITY...PRAIRIE CITY AIRPORT...BUSHNELL AND ADAIR BY 1010 PM CDT NEW PHILADELPHIA BY 1015 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4064 9094 4029 9094 4028 9045 4063 9046 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:50 PM CDT, 7 hours 58 minutes earlier.
Area forecast discussion, May 24, 1:50 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 150 PM CDT MON MAY 24 2004 .DISCUSSION... THE PRIMARY CONCERN TODAY IS THE REAL THREAT OF SIGNIFICANT SEVERE WEATHER AND RIVER/FLASH FLOODING TONIGHT. LATEST SURFACE ANALYSIS SHOWS STRONG LOW PRESSURE OVER SOUTHEAST NEBRASKA...WITH A STRONG WARM FRONT EXTENDING SOUTHEAST THROUGH MISSOURI AND SOUTHERN ILLINOIS. THIS FRONT HAS STALLED AND IS NOW LIFTING NORTH OVER WESTERN MISSOURI. PRESSURE FALLS OVER EASTERN IOWA AND NORTHWEST ILLINOIS SHOW THAT WARM ADVECTION HAS BEGUN. STRONGER PRESSURE FALLS OF NEARLY 6MB ARE FOUND OVER WESTERN IOWA AS OF 18Z. THIS IS ASSOCIATED WITH INTENSE ELEVATED CONVECTION ALONG THE MISSOURI RIVER. OF GREATER CONCERN IS A MAXIMUM OF INSTABILITY OVER NORTHEAST KANSAS AND SOUTHEAST NEBRASKA...WHERE A COUPLE OF CELLS OF IGNITED IN THE PAST 20 MINUTES. THIS MAY BE THE BEGINNING OF A SEVERE MCS WHICH WILL TRACK OVER THE AREA TONIGHT. WE CONTINUE TO SEE AREAS SOUTH OF INTERSTATE 80 IN HIGH RISK BY SPC...PRIMARILY FOR HIGH WINDS AND TORNADIC STORMS (WHICH WILL BE MOST LIKELY NEAR THE WARM FRONT AND IN COMMA-HEAD VORTICIES IN BOW ECHO SEGMENTS.) THE AREA MOST AT RISK FOR THIS ACTIVITY WILL BE ALONG AND SOUTH OF HIGHWAY 34 IN IOWA...ILLINOIS AND NORTHEAST MISSOURI LATER THIS EVENING. A SECONDARY BUT SIGNIFICANT THREAT WILL BE HEAVY RAIN...WHICH IS LIKELY OVER ALL OF THE AREA. A DECENT SHORT WAVE...WILL HELP DRAW A LARGE STRATIFORM HEAVY RAIN SHIELD NORTH OF THE MAIN SEVERE CONVECTION THIS EVENING...THIS SHOULD IMPACT THE ENTIRE CWA AT SOME POINT THIS EVENING...THEREFORE HIGH POPS AND A FLOOD WATCH WILL BE CARRIED THROUGH THE TONIGHT PERIOD. AFTER PLENTY OF COORDINATION WITH OFFICES AND RFC...WE WILL BE ISSUING RIVER FORECAST PRODUCTS/FLOOD PRODUCTS SHORTLY. ADDITIONAL STORMS MAY BE POSSIBLE OVER SOUTHEAST SECTION TOMORROW AS THE FRONT MOVES AWAY FROM THE AREA...WILL GO LOW ON POPS AS GOOD SUBSIDENCE IS LIKELY BEHIND TONIGHTS STORMS. THE REMAINDER OF THE FORECAST IS LARGELY UNCHANGED. THE REGION WILL DRY OUT TUESDAY THROUGH THURSDAY AS HIGH PRESSURE UNDER ZONAL UPPER FLOW BUILDS INTO THE MIDWEST. BEYOND...A CUT OFF WEAKENING LOW IS EXPECTED TO LIFT NORTHEAST OVER THE AREA FRIDAY. MAY NEED POPS FOR THIS...AND WILL THROW IN POPS FRIDAY NIGHT FOR LLJ ACTIVITY. SATURDAY THROUGH MONDAY A STRONG AND SLOW MOVING TROUGH WILL BUILDING INTO THE ROCKIES. SEEMS LIKE WEVE SEEN THIS BEFORE WILL KEEP THUNDERSTORM CHANCES GOING SAT-MON. HEAVY RAIN...SEVERE WILL AGAIN BE A DAILY THREAT. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLOOD WATCH TONIGHT. IL...FLOOD WATCH TONIGHT. MO...FLOOD WATCH TONIGHT. && ERVIN
Hazardous weather outlook, May 24, 1:40 PM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 140 PM CDT MON MAY 24 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 140 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ...HIGH RISK FOR SEVERE WEATHER TONIGHT... A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR MUCH OF THE OUTLOOK AREA FOR LATE THIS AFTERNOON AND OVERNIGHT. THE AREA OF HIGH RISK IS SOUTH OF INTERSTATE 80 WITH A SLIGHT TO MODERATE RISK FOR AREAS TO THE NORTH. A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND HIGH WINDS... POSSIBLY WITH EMBEDDED SUPERCELL THUNDERSTORMS AND TORNADOES...ARE EXPECTED TO DEVELOP OR MOVE INTO SOUTHEAST IOWA AND FAR NORTHEAST MISSOURI ALONG AN APPROACHING WARM FRONT LATE THIS AFTERNOON. THE THREAT WILL THEN EXTEND INTO WEST CENTRAL ILLINOIS IN THE EVENING. ALONG AND NORTH OF INTERSTATE 80...THUNDERSTORMS MAY DEVELOP WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND LARGE HAIL. OVERNIGHT...THE MAIN THREAT FROM ANOTHER ROUND OF THUNDERSTORMS WILL BE HEAVY RAINFALL...WITH A SMALLER RISK OF LARGE HAIL AND DAMAGING WIND. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA TONIGHT. ANY ADDITIONAL HEAVY RAINFALL TONIGHT WILL AGGRAVATE SIGNIFICANT RIVER FLOODING ALREADY OCCURRING OR FORECAST ACROSS THE AREA AND MAY ALSO LEAD TO FLASH FLOODING WHERE THE GROUND IS SATURATED FROM RECENT RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS INTO THE MIDWEST OVER THE WEEKEND. IT WILL BRING A THREAT OF SEVERE WEATHER TO THE AREA POSSIBLY ON SATURDAY...BUT MORE LIKELY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT FOR BOTH SEVERE WEATHER AND RAINFALL REPORTS. SHEETS
In the hours before
Local storm report, May 24, 8:44 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG 4 N LURAY 40.51N 91.88W
05/24/2004 CLARK MO LAW ENFORCEMENT
SERVERAL 8 INCH DIAMETER TREES DOWN.
&&
MZLocal storm report, May 24, 8:56 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG 4 N LURAY 40.51N 91.88W
05/24/2004 CLARK MO LAW ENFORCEMENT
WINDOWS BLOWN OUT OF RESIDENCE
&&
MZLocal storm report, May 24, 9:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG KEOKUK 40.41N 91.40W
05/24/2004 LEE IA TRAINED SPOTTER
12 INCH DIAMETER TREE LIMBS DOWN. WINDS SPEEDS ESTIMATED
AT MORE THAN 55 MPH. HEAVY RAIN PRODUCING STREET
FLOODING.
&&
MZLocal storm report, May 24, 9:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0907 PM TORNADO KEOKUK 40.41N 91.40W
05/24/2004 LEE IA EMERGENCY MNGR
TORNADO SITING NORTH OF KEOKUK RELAYED TO EMERGENCY
MANAGER
0902 PM FUNNEL CLOUD BASCO 40.33N 91.20W
05/24/2004 HANCOCK IL EMERGENCY MNGR
SPOTTER LOOKING WEST TOWARDS KEOKUK, IOWA SAW A FUNNEL
CLOUD
&&
TEALLocal storm report, May 24, 9:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL CARTHAGE 40.41N 91.14W
05/24/2004 0.25 INCH HANCOCK IL FIRE DEPT/RESCUE
HEAVY RAIN
&&
MZLocal storm report, May 24, 9:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
936 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG KEOKUK 40.41N 91.40W
05/24/2004 LEE IA TRAINED SPOTTER
POWER LINES AND TREES DOWN. STREET FLOODING IN LOW LYING
AREAS
&&
MZThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:04 PM CDT | Tornado Warning | DVN | Hancock | 41 min |
| May 24, 10:27 PM CDT | Tornado Warning | DVN | McDonough | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.